Toxic myopathies.Continuum (Minneap Minn). 2013 Dec; 19(6 Muscle Disease):1634-49.C
This article reviews the most important muscle toxins, many of which are widely prescribed medications. Particular emphasis is placed on statins, which cause muscle symptoms in a relatively large proportion of the patients who take them.
As with other toxic myopathies, most cases of statin-associated myotoxicity are self-limited and subside with discontinuation of the offending agent. Importantly, about 2% of the population is homozygous for a single nucleotide polymorphism, and these individuals have a dramatically increased risk of self-limited statin myopathy. Much more rarely, statins trigger a progressive autoimmune myopathy characterized by a necrotizing muscle biopsy and autoantibodies recognizing hydroxymethylglutaryl coenzyme A (HMG-CoA) reductase, the pharmacologic target of statins.
In most cases, toxic myopathies resolve after the toxic agent is stopped. Recognizing that statins can cause an autoimmune necrotizing myopathy is important because patients with this form of statin-triggered muscle disease usually require immunosuppressive therapy.